Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 248, NWS Nashville, TN

May 16, 2003Jackson County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 16, 2003, 3:08 PM CDT for Jackson County, Tennessee. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2003, 3:08 PM CDT (20:08 UTC)
Expired
May 16, 2003, 3:45 PM CDT
In force
37 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Jackson County, TN

The radar

The Nashville radar (KOHX), 85 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.1 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 261 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
261 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
888 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

907 
WUUS54 KOHX 162008
SVRBNA
TNC087-162045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
308 PM CDT FRI MAY 16 2003

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JACKSON COUNTY IN TENNESSEE

* UNTIL 345 PM CDT

* AT 303 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES WEST OF GAINESBORO...MOVING EAST AT 30
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GAINESBORO AROUND 315 PM CDT

SEVERE THUNDERSTORM WINDS CAN BE AS DESTRUCTIVE AS A TORNADO. FOR
YOUR SAFETY, GO TO A SAFE PLACE IMMEDIATELY.
&&
LAT...LON 3650 8567 3647 8557 3642 8550 3634 8550
          3627 8579 3646 8579
$$
ROSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:15 PM CDT, 53 minutes earlier.

Area forecast discussion, May 16, 2:15 PM CDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
215 PM CDT FRI MAY 16 2003

CURRENT SURFACE ANALYSIS CONTINUES TO SHOW STRONG LOW CENTER OVER OK
...WITH QUASI STATIONARY WARM FRONT FROM NEAR MEM UP TO BWG. SEVERAL
CONVECTIVE BOUNDARIES FLOATING AROUND PARTS OF WEST TN/NORTHERN MS.
STRONGEST INSTABILITY STILL SOUTHWEST OF MIDDLE TN BUT AIRMASS HAS
DESTABILIZED. CONVECTION NOW OCCURRING ACROSS THE WESTERN MID-STATE
COUNTIES...WITH ISOLATED STORMS TO THE EAST.

NEW MODEL TRENDS CONTINUE TO BRING BAND OF SHWRS/TSTMS NORTHEAST...
WHICH AT CURRENT TIME LOOK TO BE VERY CLOSE TO THE H8 BOUNDARY.
REGION STILL PROGED TO BE UNDER WEAK MID/UPPER RIDGING THROUGH 12Z
AS H7/H5 LOWS DEEPEN AND SLOWLY MOVE INTO THE MS RIVER VALLEY. ONCE
INITALLY LINE PASSES THIS AFTERNOON...CONVECTION LOOKS TO BE
SCATTERED AT BEST TONIGHT AS WEAK DRY SLOT SLIDE IN. EXPECT TO
MONITOR PROGESSION OF LINE AND ADJUST ZONES ACCORDINGLY.

PLAN TO BUMP UP POPS TO LIKELY CATEGORY SATURDAY AND KEEP THERE
SATURDAY NIGHT AS NEARLY VERTICAL STACKED DEEP LOWS WORK INTO
THE WEST PART OF THE REGION. VERTICAL MOTION AND INSTABILITY
FIELDS SUGGEST THERE IS A CHANCE OF SOME STORMS GOING SEVERE SATURDAY
AFTERNOON/EVENING AS WEAK H8-H7 JETS CROSS. WILL NOT MENTION
SEVERE POSSIBILITY AT THIS TIME WITH AREA ONLY UNDER SLIGHT RISK.

CUTOFF MID/UPPER LOWS AND WEAKENING LL FETAURES HANGING TO OUR
SOUTHWEST WILL KEEP FLOW OF MOISTURE OVER THE REGION ON SUNDAY AS
WELL. OVERALL VERTICAL MOTION AND INSTABILITY A BIT WEAKER...THUS
PLAN HIGH CHANCE FOR SUNDAY AS THIS TIME.

BIT OF DISCREPANCY ON KEY ELEMENTS OF SUNDAY NIGHT BUT THERE IS
DEFINITELY ENOUGH TO KEEP CHANCE POPS RUNNING.

BNA 67/79/64/77 5665
CSV 62/77/60/75 6665

07
.BNA...NONE.
Hazardous weather outlook, May 16, 5:30 AM CDT, 9 hours 38 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-171030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT FRI MAY 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE FOR THUNDERSTORMS ACROSS MIDDLE TENNESSEE
THROUGH TONIGHT. A FEW STORMS COULD BECOME STRONG...WITH GUSTY
WINDS AND HEAVY RAINFALL. HOWEVER...THE PROBABILITY OF WIDESPREAD
HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

 SATURDAY THROUGH THURSDAY...YOU CAN EXPECT A CHANCE FOR
THUNDERSTORMS EACH DAY THROUGH WEDNESDAY. HOWEVER...
THUNDERSTORMS ARE EXPECTED TO BECOME MOST NUMEROUS OVER THE
WEEKEND...ON SATURDAY AND SUNDAY...WHEN ISOLATED STORMS COULD
BECOME SEVERE...WITH DAMAGING WINDS...LARGE HAIL...AND HEAVY
RAINFALL. THURSDAY IS EXPECTED TO BE DRY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE
NEEDED AT SOME POINT DURING THE NEXT SIX DAYS...ESPECIALLY OVER
THE WEEKEND.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/BNA.

19

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 2:55 PM CDTSevere Thunderstorm WarningOHXSmith35 min
May 16, 3:25 PM CDTSevere Thunderstorm WarningOHXClay35 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.